Kansas, 2019

Flash Flooding and Hail in Kansas, August 21, 2019

August 21, 2019 · NWS ICT · 30 events in 6 counties and zones

In the evening of the 21st, severe thunderstorms hit parts of South-Central Kansas. The primary severe modes were 60-70 mph winds and torrential rains that caused flash flooding.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
30

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ICT wrote it up.

In the evening of the 21st, severe thunderstorms hit parts of South-Central Kansas. The primary severe modes were 60-70 mph winds and torrential rains that caused flash flooding. Perhaps hardest hit was Sedgwick County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before the first event at Aug 21, 1:37 PM CST, 3 hours 58 minutes earlier.

Area forecast discussion, Aug 21, 1:37 PM CST, 3 hours 58 minutes before
Area Forecast Discussion
National Weather Service Wichita KS
237 PM CDT Wed Aug 21 2019

.SHORT TERM...(This evening through Saturday night)
Issued at 236 PM CDT Wed Aug 21 2019

A frontal boundary is stretched across the region for much of the
short term.  Moisture transport for the overnight period is okay but
not great however, forcing and high PW more than makes up for it.
Showers and thunderstorms are expected to develop through afternoon
and into the overnight period.  There is the potential for some
isolated severe thunderstorm with this activity as well.  The main
threat appears to be damaging wind and very heavy rain with flash
flooding possible. The orientation of the frontal boundary tonight
indicates the risk for flash flooding is there.  As such, this
warrants the issuance of a Flash Flood Watch for the evening and
overnight period. Thursday, the frontal boundary will push a little
further south Thursday but is expected to stall around the KS/OK
state line Thursday afternoon.  The proximity of this frontal system
will keep the chances for showers and thunderstorms in the forecast
for Thursday and Friday as well. Thursday night and Friday morning
look to have the best chance for a repeat of widespread showers and
thunderstorm.  Again, severe weather can't be ruled out with
damaging winds and heavy rain with possible flash flooding.  By
Saturday, the front will return as a warm front and push through the
region once again.  The moisture axis will re-establish itself over
the western half of the state and will follow the fronts progression
to the east.  This front and moisture axis will provided the needed
ingredients to get showers and thunderstorms going once again. Once
again, severe weather can't be ruled out but the main threat looks
to be damaging winds and very heavy rain.

With all the convective activity and the frontal boundary slipping
to the south of the region for the bulk of the short term,
temperatures are expected to slip below normal for Thursday through
Saturday.  Cloud cover and persistent chances for rain in the region
will help keep the temperatures down for the next few days.

Metzger

.LONG TERM...(Sunday through Wednesday)
Issued at 236 PM CDT Wed Aug 21 2019

The extended range looks to remain fairly active to start at least.
Showers and thunderstorms will develop Monday night and into Tuesday
morning.  However, this activity is expected to be restricted to the
Southeastern portions of the CWA as the front continues to move of
to the east.  Behind the front, southerly winds and WAA will
dominate.  This will allow some good clearing to occur and allow
temperatures to rise once again.  Temperatures are expected to get
approach normal levels for this time of year by Tuesday with above
normal temperatures again likely for the middle and end of the next
week.

Metzger

&&

.AVIATION...(For the 18Z TAFS through 18Z Thursday afternoon)
Issued at 118 PM CDT Wed Aug 21 2019

Anticipating chances for scattered to numerous thunderstorms to
gradually increase by this evening across the region, as a strong
and deep frontal zone oozes south across Mid-America. Included
VCTS in all TAFs to cover this threat, although anticipate later
shifts will eventually need to insert TEMPO +TSRA for many sites.

&&

.PRELIMINARY POINT TEMPS/POPS...
Wichita-KICT    71  82  68  83 /  50  50  50  30
Hutchinson      69  80  66  83 /  50  50  40  20
Newton          69  80  67  82 /  60  50  50  30
ElDorado        71  82  68  82 /  50  50  50  30
Winfield-KWLD   72  85  68  83 /  40  40  40  30
Russell         65  77  64  83 /  60  40  30  20
Great Bend      67  77  64  83 /  50  40  30  10
Salina          68  77  66  82 /  60  50  40  20
McPherson       67  78  65  82 /  60  50  40  20
Coffeyville     72  84  70  83 /  50  50  50  40
Chanute         71  82  68  82 /  50  60  60  50
Iola            71  81  68  81 /  60  60  60  50
Parsons-KPPF    72  82  69  82 /  50  50  60  40

&&

.ICT WATCHES/WARNINGS/ADVISORIES...
Flash Flood Watch from 8 PM CDT this evening through Thursday
morning for KSZ049-051>053-068>072-083-092>096-098>100.

&&

SHORT TERM...ELM
LONG TERM...ELM
AVIATION...ADK
Hazardous weather outlook, Aug 21, 2:58 PM CST, 2 hours 37 minutes before
Hazardous Weather Outlook
National Weather Service Wichita KS
358 PM CDT Wed Aug 21 2019

KSZ032-033-047>053-067>072-082-083-091>096-098>100-222100-
Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-Chase-
Reno-Harvey-Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick-Harper-
Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery-Labette-
358 PM CDT Wed Aug 21 2019

This hazardous weather outlook is for portions of Central Kansas,
South Central Kansas and Southeast Kansas.

.DAY ONE...Tonight

Heat indices are expected to be in the 100 to 104 degree range for
southern Kansas this afternoon.

Widespread showers and thunderstorms will become likely this evening
and overnight. This will mainly affect areas along and east of the
I-135 corridor. Isolated severe thunderstorms are also possible in
this area. Main threat will be damaging winds and very heavy rain
while some dime to nickel sized hail can't be ruled out. Flash
flooding will also be possible during the overnight time frame as
well. While all counties along and east of the I-135 corridor will
be at risk for flash flooding, Greenwood, Woodson, Wilson, Allen and
Neosho counties will have the greatest chance for flash flooding
during the overnight.

A flash flood watch has been issued for tonight. See the latest
bulletin for details.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

Widespread showers and thunderstorms will continue to be problem
during the early morning hours. Areas along and east of I-135
corridor will likely see some strong storms with very heavy rain.
The far eastern counties will have the greatest chance for very
heavy rain and flash flooding.

Scattered storms will remain possible for Friday and Saturday with
a few strong storms with heavy rainfall possible.

Heat indices will approach 100 to 105 during the afternoons of
Sunday through Tuesday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated tonight.

&&

For a graphical version of this information, see our webpage at:
http://weather.gov/wichita/hwo/

In the hours before

Special weather statement, Aug 21, 5:04 PM CST, 31 minutes before
Special Weather Statement
National Weather Service Wichita KS
604 PM CDT Wed Aug 21 2019

KSZ050-051-212330-
Rice KS-McPherson KS-
604 PM CDT Wed Aug 21 2019

The National Weather Service in Wichita has issued a

* Significant Weather Advisory for...
  Southeastern Rice County in central Kansas...
  Southwestern McPherson County in central Kansas...

* Until 630 PM CDT.

* At 602 PM CDT...National Weather Service meteorologists were
  tracking a strong thunderstorm 9 miles south of Little River, or 9
  miles northeast of Nickerson...moving east at 10 mph.

hail up to the size of dimes...and wind gusts up to 50 mph will be
possible with this storm.

* Locations impacted include...
  Inman.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3829 9807 3842 9778 3818 9772 3817 9808
TIME...MOT...LOC 2304Z 262DEG 10KT 3827 9799

MCGUIRE

The radar

The Wichita radar (KICT), 74 km away, was scanning. The volume nearest the first event began at 23:35 UTC.

Open the radar archive at this moment

Event by event

22 thunderstorm wind, 6 flash flood, 2 hail. Local standard time, as filed.

Thunderstorm Wind, McPherson

When
August 21, 5:35 PM CST to 5:37 PM CST
Where
McPherson County, 5.43 mi W of Inman
Measured
50 kt (58 mph) estimated gust
Reported by
Trained Spotter
Coordinates
38.230, -97.870

The spotter stated that the winds were approaching 60 mph and that hail was also occurring. The size of the hail was unknown since the spotter was driving at the time.

Thunderstorm Wind, Reno

When
August 21, 5:55 PM CST to 5:57 PM CST
Where
Reno County, 0.69 mi N of Buhler
Measured
61 kt (70 mph) estimated gust
Reported by
Emergency Manager
Coordinates
38.140, -97.770

Winds estimated from 60-70 mph were reported in Buhler.

Thunderstorm Wind, Harvey

When
August 21, 6:01 PM CST to 6:02 PM CST
Where
Harvey County, 8.31 mi N of Burrton
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
38.140, -97.680

Gusts estimated from 50-60 mph were reported just east of Buhler. Small branches were blown down.

Hail, Reno

When
August 21, 6:19 PM CST to 6:22 PM CST
Where
Reno County, 5.84 mi SE of Haven
Measured
2 in hail
Reported by
Public
Coordinates
37.830, -97.720

This was a delayed report.

Thunderstorm Wind, Harvey

When
August 21, 6:23 PM CST to 6:25 PM CST
Where
Harvey County, 4.96 mi NNW of Halstead
Measured
61 kt (70 mph) estimated gust
Reported by
State Official
Coordinates
38.060, -97.570

Multiple trees downed or uprooted. One tree fell onto a car and power poles were snapped which caused power outages. This was a delayed report. The time of the event was estimated based on radar.

Thunderstorm Wind, Harvey

When
August 21, 6:32 PM CST to 6:35 PM CST
Where
Harvey County, 3.81 mi W of North Newton
Measured
56 kt (64 mph) estimated gust
Reported by
Public
Coordinates
38.070, -97.420

There were multiple reports of trees downed or uprooted just northeast of Halstead. The report was received via Twitter.

Thunderstorm Wind, Harvey

When
August 21, 6:34 PM CST to 6:35 PM CST
Where
Harvey County, 0.54 mi E of Halstead
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
38.000, -97.510

Gusts were estimated from 50-60 mph along with dime-sized hail.

Thunderstorm Wind, Sedgwick

When
August 21, 6:50 PM CST to 6:51 PM CST
Where
Sedgwick County, Goddard
Measured
52 kt (60 mph) estimated gust
Reported by
NWS Employee
Coordinates
37.670, -97.580

No damage was reported.

Thunderstorm Wind, Sedgwick

When
August 21, 6:58 PM CST to 7:00 PM CST
Where
Sedgwick County, Goddard
Measured
56 kt (64 mph) estimated gust
Reported by
NWS Employee
Coordinates
37.670, -97.580

No damage was reported.

Thunderstorm Wind, Sedgwick

When
August 21, 7:01 PM CST to 7:03 PM CST
Where
Sedgwick County, Goddard
Measured
61 kt (70 mph) estimated gust
Reported by
NWS Employee
Coordinates
37.670, -97.580

No damage was reported.

Hail, Sedgwick

When
August 21, 7:02 PM CST to 7:03 PM CST
Where
Sedgwick County, 4.69 mi SSW of Goddard
Measured
1.25 in hail
Reported by
Public
Coordinates
37.610, -97.620

Thunderstorm Wind, Sedgwick

When
August 21, 7:09 PM CST to 7:11 PM CST
Where
Sedgwick County, 3.82 mi SSE of Maize
Measured
56 kt (64 mph) estimated gust
Reported by
NWS Employee
Coordinates
37.720, -97.440

No damage was reported.

Thunderstorm Wind, Sedgwick

When
August 21, 7:12 PM CST to 7:14 PM CST
Where
Sedgwick County, 0.88 mi NW of (Ict)wichita Arpt
Measured
57 kt (66 mph) measured gust
Reported by
Mesonet
Coordinates
37.660, -97.440

The gust was measured at Wichita Eisenhower Airport.

Thunderstorm Wind, Sedgwick

When
August 21, 7:18 PM CST to 7:20 PM CST
Where
Sedgwick County, 2.64 mi SW of Eastborough
Measured
56 kt (64 mph) estimated gust
Reported by
Emergency Manager
Coordinates
37.670, -97.280

A tree was blown down at the Oliver/Lincoln Intersection.

Thunderstorm Wind, Sedgwick

When
August 21, 7:18 PM CST to 7:20 PM CST
Where
Sedgwick County, 0.88 mi NW of (Ict)wichita Arpt
Measured
64 kt (74 mph) measured gust
Reported by
Mesonet
Coordinates
37.660, -97.440

The gust was measured at Wichita Eisenhower Airport.

Thunderstorm Wind, Sedgwick

When
August 21, 7:21 PM CST to 7:23 PM CST
Where
Sedgwick County, 2.97 mi NNE of (Ict)wichita Arpt
Measured
61 kt (70 mph) estimated gust
Reported by
Public
Coordinates
37.690, -97.410

The estimated 70 mph gust was reported on I-235 at the Central Ave. exit. The report was received via Twitter.

Thunderstorm Wind, Sedgwick

When
August 21, 7:37 PM CST to 7:39 PM CST
Where
Sedgwick County, 2.76 mi S of Wichita
Measured
56 kt (64 mph) estimated gust
Reported by
Public
Coordinates
37.660, -97.330

A large tree was uprooted at the Estelle/Funston intersection in East Wichita.

Flash Flood, Sedgwick

When
August 21, 7:41 PM CST to 11:45 PM CST
Where
Sedgwick County, 2.34 mi NNE of (Ict)wichita Arpt to 1.5 mi NE of (Ict)wichita Arpt
Cause
Heavy Rain
Reported by
Public
Coordinates
37.680, -97.410

A road was impassable and multiple cars were stranded.

Flash Flood, Sedgwick

When
August 21, 7:44 PM CST to 11:45 PM CST
Where
Sedgwick County, 4 mi SSE of Maize to 3 mi SE of Maize
Cause
Heavy Rain
Reported by
Public
Coordinates
37.717, -97.442

Cars were stalled at and around NW 21st and Ridge Rd.

Thunderstorm Wind, Butler

When
August 21, 7:45 PM CST to 7:47 PM CST
Where
Butler County, 0.88 mi NE of Benton
Measured
56 kt (64 mph) estimated gust
Reported by
Public
Coordinates
37.790, -97.110

No damage was reported.

Flash Flood, Sedgwick

When
August 21, 7:52 PM CST to 11:45 PM CST
Where
Sedgwick County, 2.85 mi WNW of Wichita to 2.5 mi WNW of Wichita
Cause
Heavy Rain
Reported by
Public
Coordinates
37.716, -97.378

Areas in and around the NW 13th/Boulevard Intersection were impassable. Cars were stranded.

Thunderstorm Wind, Butler

When
August 21, 7:52 PM CST to 7:54 PM CST
Where
Butler County, 1.64 mi W of Douglass
Measured
61 kt (70 mph) estimated gust
Reported by
Trained Spotter
Coordinates
37.520, -97.050

No damage was reported.

Thunderstorm Wind, Butler

When
August 21, 7:52 PM CST to 7:54 PM CST
Where
Butler County, 1.76 mi NE of Douglass
Measured
61 kt (70 mph) measured gust
Reported by
Trained Spotter
Coordinates
37.540, -97.000

Limbs were blown down. Torrential rains also occurred.

Flash Flood, Sedgwick

When
August 21, 7:53 PM CST to 11:45 PM CST
Where
Sedgwick County, 3.75 mi NE of (Ict)wichita Arpt to 3.2 mi NE of (Ict)wichita Arpt
Cause
Heavy Rain
Reported by
Public
Coordinates
37.688, -97.382

The flash flood that occurred in and around the West Central Ave/West St. intersection was around 1 foot deep.

Flash Flood, Sedgwick

When
August 21, 8:16 PM CST to 11:45 PM CST
Where
Sedgwick County, 0.88 mi SW of Wichita to 1.25 mi NW of Wichita
Cause
Heavy Rain
Reported by
NWS Employee
Coordinates
37.690, -97.340

Up to around 6 inches of water were reported on roads near Old Town.

Thunderstorm Wind, Butler

When
August 21, 8:16 PM CST to 8:18 PM CST
Where
Butler County, 0.55 mi E of Douglass
Measured
67 kt (77 mph) measured gust
Reported by
Trained Spotter
Coordinates
37.520, -97.010

No damage was reported.

Thunderstorm Wind, Cowley

When
August 21, 8:20 PM CST to 8:21 PM CST
Where
Cowley County, 0.55 mi W of Winfield Arpt
Measured
52 kt (60 mph) estimated gust
Reported by
ASOS
Coordinates
37.170, -97.040

The peak gust was measured at Strother Field just southwest of Winfield. The gust was associated with thunderstorm outflow.

Flash Flood, Sedgwick

When
August 21, 8:27 PM CST to 11:45 PM CST
Where
Sedgwick County, 2.29 mi WNW of Wichita to 2 mi N of Wichita
Cause
Heavy Rain
Reported by
Public
Coordinates
37.710, -97.370

Roads were flooded and cars were stranded.

Thunderstorm Wind, Butler

When
August 21, 8:28 PM CST to 8:30 PM CST
Where
Butler County, 0.55 mi E of Augusta
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
37.680, -96.970

An MPing report was received of 1-inch diameter limbs broken along with a few shingles blown off.

Thunderstorm Wind, Butler

When
August 21, 8:47 PM CST to 8:49 PM CST
Where
Butler County, 0.69 mi N of Augusta
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
37.690, -96.980

Power lines were blown down.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2019Every state in 2019This day in weather historyWarnings in Kansas, August 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 853598, 853599, 853600, 853589, 853592, 853593, 853601, 853602, 853603, 853604, 853590, 853605, 853606, 853594, 853607, 853608, 853595, 853560, 853583, 853609, 853585, 853610, 853611, 853586, 853587, 853612, 853613, 853588, 853596, 853597.